Texas, 2017

Tornadoes and Flash Flood in Texas, May 18, 2017

May 18, 2017 · NWS OUN · 13 events in 6 counties and zones

A line of storms fired along and just ahead of a dryline and cold front on the afternoon of the 18th and continued eastward across the state overnight into the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms fired along and just ahead of a dryline and cold front on the afternoon of the 18th and continued eastward across the state overnight into the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 1:23 PM CST, 17 minutes earlier.

Area forecast discussion, May 18, 1:23 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
223 PM CDT Thu May 18 2017

.DISCUSSION...
Main focus was on the severe weather and heavy rain potential
through Saturday.

Now through 7 pm this evening, isolated to scattered discrete
supercells are expected to continue to move northeast across parts
of western north Texas, western Oklahoma, central Oklahoma, and
northern Oklahoma, mainly near and just southeast of a low level
cloud shield/differential heating boundary that extended from near
Clinton to Enid to Ponca City as of 215 pm. The Lawton, Oklahoma
City, and Stillwater areas could be affected by these dangerous
storms in the next few hours. These storms will continue to produce
giant hail, damaging winds, and tornadoes. Tornado potential will
only increase over the next few hours as low level shear increases.
The greatest potential for tornadoes may be shifting farther south
and east than previously forecast.

Across far northwestern Oklahoma now through 7 pm this evening,
additional discrete supercells may form with giant hail, tornadoes,
and damaging winds. Not sure that this activity will be more robust
compared to activity near the line mentioned due to more cloud cover
to limit destabilization.

Capping may be too strong for storm development south of a Knox
City, Texas to Wichita Falls to Ada line now through 7 pm this
evening.

Severe storms will remain possible this evening as they move
east. Models show the area of storm development in NW OK developing
down towards central OK as they move east tonight. In addition to
large hail, strong winds, and tornadoes possible, heavy rain that
could produce flash flooding in some locations will also be a
concern.

On Friday... Upper low and shortwave rotating around the low will
affect the region with a cold front moving across the area.
Widespread storms are expected to develop Friday afternoon and
continue into Friday night. Severe storms will be possible once
again. The potential for heavy rain and flash flooding will likely
be higher Friday than today across a larger area. 3-5 inches of
rain with locally higher amounts will be possible by Saturday
morning. With the heavy rain and flash flood potential, a Flood
Watch was issued earlier today for all but Harper county in NW OK.
It is in effect from 7 PM this evening through 7 AM Saturday. Models
show the rain shifting east and south of the area Saturday as the
front moves out of the area and the upper low lifts NE.

Shower and thunderstorm chances will return to the area Sunday
night and continue into Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  77  55  71 /  70  70  90  20
Hobart OK         64  81  53  73 /  40  90  70  10
Wichita Falls TX  69  84  58  76 /  60  70  80  20
Gage OK           57  75  47  69 /  40  50  30   0
Ponca City OK     66  78  54  69 /  70  70  80  10
Durant OK         70  84  66  76 /  60  50  80  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Saturday morning
     for OKZ005>048-050>052.

TX...Flood Watch from 7 PM CDT this evening through Saturday morning
     for TXZ083>090.

&&

06/25
Hazardous weather outlook, May 18, 10:58 AM CST, 2 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1158 AM CDT Thu May 18 2017

OKZ004>048-050>052-TXZ083>090-191100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1158 AM CDT Thu May 18 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is a high risk for severe thunderstorms this afternoon and
evening in parts of Oklahoma.

Location...
The high risk is over much of northwest Oklahoma, east of a
Buffalo to Leedey line and north of a Leedey to Kingfisher to
Blackwell line. Locations in the high risk area include
Woodward...Alva...Watonga...Enid...Medford...and Cherokee.
Moderate to enhanced risk areas surround the high risk area
across the rest of Oklahoma into western north Texas.

Timing...
Mainly 1 PM until 10 PM.

Impacts...
Tornadoes...possibly strong and long-tracked...
Hail up to softball size...
Damaging winds 70 to 80 mph...

Discussion...
A warm and very unstable airmass is in place across most of
Oklahoma, east of a dryline. As heating continues and an upper
level storm slowly approaches, severe storms are expected to
develop by early afternoon. Several models indicate the first
storms will form across southwest Oklahoma and western north
Texas.

Instability and deep layer shear will support supercell
thunderstorms which will have the potential to produce very large
hail, damaging winds, and some tornadoes. Storms may organize into
lines or clusters by late afternoon or this evening as they track
northeast. Storms should begin to weaken by late evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
western and central Oklahoma and adjacent parts of north Texas
should prepare for severe weather operations this afternoon
and evening.

.Heavy Rainfall...
Locally heavy rainfall and flooding may occur with storms this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is an enhanced risk for severe thunderstorms Friday when
tornadoes, large hail, and damaging winds are all possible.
Mainly dry weather is expected Sunday and Monday. Thunderstorm
chances will increase around Tuesday of next week.

.Heavy Rainfall...
There is a potential for excessive rainfall Friday until Saturday
morning, particularly over portions of central into southwest
Oklahoma and adjacent parts of western north Texas. If you live in
an area that is prone to flash flooding, pay attention to the
forecasts and warnings later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS/BT

In the hours before

Local storm report, May 18, 1:06 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
206 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TORNADO          1 NW DUKE               34.67N 99.58W
05/18/2017                   JACKSON            OK   BROADCAST MEDIA

&&

DW
Special weather statement, May 18, 1:11 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
211 PM CDT THU MAY 18 2017

OKZ009-014-181945-
Roger Mills OK-Ellis OK-
211 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills and western
Ellis Counties Until 245 PM CDT...

AT 209 PM CDT, strong thunderstorms were along a line extending from
8 miles north of Durham to 7 miles southeast of Reydon, moving
northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3618 10000 3647 9961 3625 9960 3617 9960
      3616 9958 3563 9957 3544 10000
TIME...MOT...LOC 1909Z 205DEG 49KT 3596 9990 3556 9986

BRB
Special weather statement, May 18, 1:13 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
213 PM CDT THU MAY 18 2017

OKZ014-016-021-022-181945-
Roger Mills OK-Washita OK-Beckham OK-Custer OK-
213 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Roger Mills...
northwestern Washita...Beckham and southwestern Custer Counties Until
245 PM CDT...

AT 210 PM CDT, strong thunderstorms were along a line extending from
near Elk City to 6 miles southwest of Delhi, moving north at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3551 9970 3566 9946 3567 9926 3520 9929
      3512 9948 3512 9978 3503 9978 3503 9980
      3527 9992
TIME...MOT...LOC 1910Z 177DEG 22KT 3540 9939 3509 9974

BRB
Local storm report, May 18, 1:18 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
218 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             BLAIR                   34.78N 99.33W
05/18/2017  E1.00 INCH       JACKSON            OK   FIRE DEPT/RESCUE

&&

DW
Local storm report, May 18, 1:27 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
227 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             MANGUM                  34.88N 99.50W
05/18/2017  E2.50 INCH       GREER              OK   TRAINED SPOTTER

&&

JP
Local storm report, May 18, 1:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 NW DUKE               34.72N 99.63W
05/18/2017  E2.75 INCH       JACKSON            OK   TRAINED SPOTTER

&&

JP

The radar

The Altus AFB radar (KFDR), 109 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 tornado, 1 flash flood. Local standard time, as filed.

Hail, Knox

When
May 18, 1:40 PM CST
Where
Knox County, 8.75 mi WNW of Truscott
Measured
1.75 in hail
Reported by
Public
Coordinates
33.800, -99.950

Hail, Foard

When
May 18, 1:41 PM CST
Where
Foard County, 7.07 mi SW of Crowell
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
33.910, -99.810

Hail, Knox

When
May 18, 1:50 PM CST
Where
Knox County, 2.87 mi W of Gilliland
Measured
1.75 in hail
Reported by
Public
Coordinates
33.730, -99.730

Tornado, Wilbarger

When
May 18, 3:04 PM CST
Where
Wilbarger County, 5.35 mi ESE of Lockett
Rating
EFU
Path length
0.2 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
34.054, -99.282

A spotter reported a tornado about 8 miles south of Vernon. No damage was reported.

Tornado, Wichita

When
May 18, 3:48 PM CST to 3:50 PM CST
Where
Wichita County, 2.2 mi NNW of Haynesville to 2.74 mi N of Haynesville
Rating
EFU
Path length
1.2 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
34.121, -98.929

A tornado was observed by spotters north of Electra and Haynesville(Punkin Center) that lasted about 2 minutes. No damage is known to have occurred with this tornado.

Tornado, Wichita

When
May 18, 3:54 PM CST to 3:58 PM CST
Where
Wichita County, 3.32 mi NNE of Haynesville to 4.47 mi NE of Haynesville
Rating
EF2
Path length
2 mi
Path width
100 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.133, -98.894

A tornado developed northeast of Haynesville(Punkin Center) and moved east-northeast along Flippin Road. A number of large metal electrical transmission towers were damaged and a few collapsed.

Flash Flood, Wilbarger

When
May 18, 5:00 PM CST to 8:00 PM CST
Where
Wilbarger County, 2.07 mi S of Vernon to 3.79 mi SE of Vernon
Cause
Heavy Rain
Reported by
Public
Coordinates
34.120, -99.290

Flash flooding reported over highway 183 south of Vernon.

Hail, Wichita

When
May 18, 5:10 PM CST
Where
Wichita County, 2.07 mi N of Electra
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
34.060, -98.920

Hail, Wichita

When
May 18, 5:13 PM CST
Where
Wichita County, 2.07 mi N of Electra
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.060, -98.920

Hail, Wichita

When
May 18, 5:51 PM CST
Where
Wichita County, 0.69 mi N of Kadane Corner
Measured
2.75 in hail
Reported by
Public
Coordinates
33.860, -98.830

Hail, Archer

When
May 18, 7:15 PM CST
Where
Archer County, 1.86 mi WSW of Lake Kickapoo Dam
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.650, -98.810

Hail, Archer

When
May 18, 7:15 PM CST
Where
Archer County, 0.69 mi N of Dundee
Measured
1.75 in hail
Reported by
Public
Coordinates
33.750, -98.900

Hail, Clay

When
May 18, 8:16 PM CST
Where
Clay County, 3.45 mi S of Lake Arrowhead Dam
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.710, -98.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694793, 694794, 694795, 702891, 702895, 702897, 694796, 694797, 694798, 694799, 694800, 694801, 694802.